Tornadoes · United States · Georgia · 2001
F0 tornado, St Marys, Georgia, September 1, 2001
This F0 tornado ran 0.1 miles across Camden County on September 1, 2001, touching down at 4:56 PM EDT and reaching 10 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 1, 2001
- Touchdown
- 4:56 PM EDT (20:56 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Camden County
- Touchdown point
- 30.730, -81.550
- Lift-off point
- 30.730, -81.550
- Record number
- 379
What the Weather Service recorded
Weak FO. Tops of trees damaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS JAX issued a tornado warning for this county at 20:55 UTC, 1 minute before the tornado touched down, in force until 21:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:55 UTC | 21:45 UTC | Tornado Warning | JAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:48 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Sep 1, 2:25 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 1, 2:25 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 225 PM EDT SAT SEP 01 2001 LOCAL RADARS ARE QUITE ACTIVE SHOWING STORMS SPREADING INLAND FROM THE GULF COAST SEA BREEZE AND MOVING INTO OUR WESTERN ZONES. OTHER SHOWERS ARE DEVELOPING ACROSS OUR INLAND GA ZONES IN RESPONSE TO AN AREA OF VORTICITY AND WEAK SURFACE TROUGH. MODEL PWS ARE ABOVE 2 INCHES THROUGH MONDAY FOR MOST OF THE AREA. CONSIDERABLE CLOUDINESS AND AN EARLY START TO CONVECTION SHOULD PREVENT STRONG STORMS.THE STEERING FLOW WILL BECOME MORE WESTERLY AS THE AFTERNOON PROGRESSES...GUIDING STORMS TO THE COAST. A WEAK ECSB WILL REMAIN NEAR THE COAST AND ASSIST MORE FLARE-UPS WHEN CURRENT ACTIVITY COLLIDES. SCATTERED POPS THIS EVENING WITH THE EAST COAST HAVING HIGHEST POPS. MESOETA INDICATES MORE VORTICITY MOVING ACROSS SE GEORGIA AFTER MIDNIGHT THROUGH SUNDAY WHEN ALL MODELS BRING A BACKDOOR FRONT TO JUST NORTH OF THE CWA. WILL GO WITH LIKELY POPS EXCEPT 50% FOR SOUTHERNMOST ZONES...THEN SCATTERED FOR SUNDAY NIGHT. A SFC LOW IS EXPECTED TO MOVE FROM TX TO TN BY MONDAY. THE BACKDOOR FRONT THEN LIFTS NE AND WASHES OUT. MOISTURE AND INSTABILITY WILL BE ENOUGH TO KEEP GOOD CHANCE POPS FOR MON AND 20-30% MON NIGHT. EXTENDED...A COLD FRONT IS EXPECTED TO MAKE IT INTO THE CWA NEXT WEEKEND. HOWEVER NO CHANGES ARE NECESSARY FOR THIS PKG. MARINE...NO HIGHLIGHTS. SW TO W FLOW THROUGH THE PERIOD BECOMING ONSHORE MONDAY AFTERNOON. PRELIM AMG 72/89/72/89 4645 SSI 74/88/74/87 4645 JAX 72/91/73/90 4646 GNV 71/90/72/90 3535 28 .JAX... .GA...NONE. .FL...NONE. TRABERT/ZIBURA
In the hours before
Special weather statement, Sep 1, 11:23 AM EDT, 5 hours 33 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011900- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1200 PM EDT SAT SEP 1 2001 ...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND EVENING... A WEAKENING COLD FRONT ACROSS THE SOUTHEASTERN UNITED STATES WILL DRIFT SOUTHWARD TOWARD GEORGIA TODAY...AND INCREASE THE WESTERLY FLOW ACROSS THE REGION. HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP OVER INLAND AREAS...MOST NUMEROUS SOUTH OF INTERSTATE 10. THE STORMS WILL THEN SPREAD TO THE COASTAL AREAS BY EVENING. STORM MOTION WILL GENERALLY BE TO THE EAST AT 10 TO 20 MPH. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE STORMS WILL ALSO CONTAIN STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS. ALTHOUGH A FEW THUNDERSTORMS MAY BE STRONG...SEVERE WEATHER IS NOT EXPECTED TODAY AND SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ZIBURA
Special weather statement, Sep 1, 12:00 PM EDT, 4 hours 56 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011900- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1200 PM EDT SAT SEP 1 2001 ...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND EVENING... A WEAKENING COLD FRONT ACROSS THE SOUTHEASTERN UNITED STATES WILL DRIFT SOUTHWARD TOWARD GEORGIA TODAY...AND INCREASE THE WESTERLY FLOW ACROSS THE REGION. HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP OVER INLAND AREAS...MOST NUMEROUS SOUTH OF INTERSTATE 10. THE STORMS WILL THEN SPREAD TO THE COASTAL AREAS BY EVENING. STORM MOTION WILL GENERALLY BE TO THE EAST AT 10 TO 20 MPH. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE STORMS WILL ALSO CONTAIN STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS. ALTHOUGH A FEW THUNDERSTORMS MAY BE STRONG...SEVERE WEATHER IS NOT EXPECTED TODAY AND SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ZIBURA
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 12:00Z
8.9 hours before the tornado, 29 km from the path. September 1, 2001.
- Mixed-layer CAPE
- 1840 J/kg
- Mixed-layer CIN
- -19 J/kg
- Surface CAPE
- 281 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Jacksonville, FL (KJAX), 00:00Z
3.1 hours after it, 29 km from the path. September 2, 2001.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -59 J/kg
- Surface CAPE
- 739 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
This ground now
The live radar over the trackEvery 2001 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.